Texas, 2018

Hail and Damaging Winds in Texas, December 26, 2018

December 26, 2018 · NWS FWD · 10 events in 7 counties and zones

An upper low and a cold front generated a round of showers and thunderstorms during the afternoon and evening hours of Wednesday, December 26. A few storms produced wind damage, primarily across the western-most counties of North Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
$221,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

An upper low and a cold front generated a round of showers and thunderstorms during the afternoon and evening hours of Wednesday, December 26. A few storms produced wind damage, primarily across the western-most counties of North Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Dec 26, 1:35 PM CST, 51 minutes earlier.

Area forecast discussion, Dec 26, 1:35 PM CST, 51 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
135 PM CST Wed Dec 26 2018

.SHORT TERM...
/Through Tonight/

Scattered thunderstorms are increasing in coverage this afternoon
along and west of the I-35 corridor, in response to a
strengthening low-level jet and warm-air advection regime
centered near the Big Country. General thinking is most of this
convection should remain rooted above a surface stable layer
for another hour or two. Still, will continue to monitor these
cells for any more notable surface-based characteristics, which
would suggest a quicker increase in the threat. Regardless, as
forcing for ascent with the primary shortwave trough (very evident
in satellite imagery over the Permian Basin) approaches North and
Central Texas, a line of storms is then expected to intensify as
it moves into our western counties around 6-8pm.

Ahead of this line, the strengthening low-level jet and
south/southeasterly surface flow will draw dew points in the lower
to possibly mid 60s northwestward through Central Texas towards
the Big Country. This should bring sufficient low-level and
mixed-layer CAPE (e.g., upwards of 1000-1500 J/kg of MLCAPE)
to primarily areas south of I-20 and west of I-35 to support the
development of surface based updrafts through the evening hours.
In turn, a threat of a few damaging wind gusts, marginally severe
hail, and a few tornadoes is expected with this line, especially
given rather stout low-level flow. Farther north (generally I-20
and points northward), decreasing surface theta-e should limit the
severe threat more. Still, a few isolated damaging gusts will be
possible and a couple of brief tornadoes cannot be ruled out
either during the late evening hours.

Storms should cross the I-35 corridor through about 8pm to
midnight, before reaching East Texas around 4am. The severe threat
should then come to an abrupt end with the departure of the line
to the east.

Picca

&&

.LONG TERM...
/Thursday through Wednesday/
With the passage of the upper trough overnight, drier westerly
flow will prevail behind the Pacific front Thursday. Temperatures
will be near or even a little warmer than today compliments of
the downslope flow and sunny skies. Winds by the evening hours
will become more northwesterly as a surface high builds down in
through the Plains. This will begin a modest but persistent cold
advection regime over the region. Temperatures will gradually fall
and it will bring a few days of chilly weather. Friday's highs
will be in the mid 40s in the northwest zones to the mid 50s
southeast, and lows Friday night will range from the upper 20s
northwest to the upper 30s southeast.

By Saturday clouds and rain chances will increase as isentropic
lift sets up over the area in response to energy translating
through the Panhandles within a stationary positive tilt upper
level trough axis. Moisture will be a bit limited with this first
round of lift so the best rain chances, while still low, will be
across the southeastern half of the area. Another shortwave will
track through Texas in southwesterly flow aloft late Sunday and
we'll see more numerous showers, especially Sunday night. Again
the best chances of rain will be over the southeast half of the
CWA where moisture is greatest and PoPs will range from likely
there to slight chance in the northwest. Daytime temperatures will
be held down by the clouds and sporadic rainfall with 30s and 40s
for highs this weekend. Likewise the cloud cover will keep low
temperatures from cooling appreciably, so believe the threat for
any freezing rain is too low to mention. While one might normally
be concerned that we could see wet bulb cooling to force temps
below freezing, by this time wind speeds are nearly calm and
therefore it would be a situation where evaporative cooling is
minimal and warm raindrops are effectively transporting heat from
the cloud layer to the ground.

This round of rain will end during the day Monday from west to
east with the passage of the shortwave trough. Clearing skies and
drier weather will prevail through the end of the week.
Temperatures will continue to be near or slightly below normal.
New Years Eve and Day festivities look seasonably chilly, but
pleasant.

TR.92

&&

.AVIATION... /Issued 1142 AM CST Wed Dec 26 2018/
/18Z TAFs/

Biggest challenge is timing of thunderstorms through TAF sites.
Current thinking is that an initial round of occasional
thunderstorms will pass through sites this afternoon so show TEMPO
groups for 20-00Z. There is some potential for Metroplex sites to
experience TS around 19-20Z, though, based on current trends. Will
continue to monitor. IFR VSBY/CIGs expected in TS cores, but
generally expecting VFR VSBY and MVFR CIGs outside of cores.

A second, more potent, line of storms is forecast to push through
TAF sites around 01-03Z this evening. Some potential for this line
to be delayed (closer to 03-05Z), but higher confidence in an
earlier passage at this time. Timing could very well be changed in
future amendments by 1-2 hours, though. Winds will change
direction from southeasterly to west/southwesterly with the
passage of the line. Gusts of around 30-40 kt would be expected,
but an isolated gust could reach 45 kt or so as storms cross TAF
sites. Otherwise, expect winds to continue to be gusty from the
southeast through this afternoon, before switching to the
west/southwest behind the line after 06Z.

VFR conditions should return by around 06-10Z as well.

Picca

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    53  64  37  51  34 /  90   0   0   0   0
Waco                51  67  39  55  36 /  90   0   0   0   0
Paris               53  66  36  50  33 /  90  10   0   0   5
Denton              50  63  34  48  32 /  90   0   0   0   0
McKinney            52  65  35  49  33 /  90   0   0   0   0
Dallas              53  66  37  51  35 /  90   0   0   0   0
Terrell             54  66  37  52  35 /  90   0   0   0   0
Corsicana           54  66  38  54  36 /  90   5   0   0   5
Temple              52  68  39  56  37 /  90   0   0   0   0
Mineral Wells       48  61  32  48  29 /  90   0   0   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&

11/92
Hazardous weather outlook, Dec 26, 2:17 PM CST, 9 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
217 PM CST Wed Dec 26 2018

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-271245-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
217 PM CST Wed Dec 26 2018

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...This Afternoon and Tonight.

Scattered to numerous thunderstorms are expected to further develop
west of the I-35 corridor this afternoon. The primary threat will be
locally heavy rain and generally small hail. Isolated marginally
severe hail cannot be ruled out, though.

The severe threat will increase early this evening as storms develop
across western North Texas and Central North Texas through 6-8pm.
There will be a threat of damaging winds, marginally severe hail, and
a few tornadoes, especially south of I-20 and west of I-35.

Strong to severe storms should push across the I-35 corridor during
the late evening hours, and then move into East Texas after midnight.
There will be a continued threat of severe weather, with the highest
potential remaining south of I-20. Localized flash flooding will be
possible as well.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
A few storms may linger along and east of a line from Hearne to
Canton early Thursday morning, with lightning and localized flooding
being the primary threat.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is likely south of I-20 and west of I-35 this
afternoon, and area-wide this evening and overnight.

The radar

The Ft Hood radar (KGRK), 90 km away, was scanning. The volume nearest the first event began at 20:27 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 2 lightning, 1 hail. Local standard time, as filed.

Hail, McLennan

When
December 26, 2:26 PM CST
Where
McLennan County, Crawford
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
31.530, -97.450

Emergency management reported nickel sized hail in the city of Crawford, TX.

Lightning, Collin

When
December 26, 4:15 PM CST
Where
Collin County, 2.96 mi SSW of Foot
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
33.178, -96.762

Lightning struck a home, producing a house fire in the city of Frisco, TX.

Lightning, Dallas

When
December 26, 4:30 PM CST
Where
Dallas County, 0.34 mi ENE of Highland Park
Property damage
$100,000
Reported by
Newspaper
Coordinates
32.823, -96.765

Lightning struck the home of an elderly man in the Lower Greenville area of Dallas. The house was a total loss, but neighbors helped get the man safely out of the house unharmed.

Thunderstorm Wind, Dallas

When
December 26, 4:45 PM CST
Where
Dallas County, 2.13 mi N of Seagoville
Measured
45 kt (52 mph) estimated gust
Injuries
3 direct, 0 indirect
Reported by
Newspaper
Coordinates
32.661, -96.528

Turbulence produced by a thunderstorm over the Dallas area injured 3 people on an aircraft inbound to Dallas, 2 of which required emergency medical care.

Thunderstorm Wind, Stephens

When
December 26, 5:45 PM CST
Where
Stephens County, Breckenridge
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
32.750, -98.900

Emergency management reported 2 power lines down and 1 broken telephone pole in the northwest portion of the city of Breckenridge, TX.

Thunderstorm Wind, Stephens

When
December 26, 5:45 PM CST
Where
Stephens County, 1.03 mi N of Breckenridge
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
32.765, -98.902

Emergency management reported a large metal barn flipped on the northern side of the city of Breckenridge, TX.

Thunderstorm Wind, Young

When
December 26, 6:00 PM CST
Where
Young County, Lake Graham
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
33.150, -98.630

Fire and rescue reported that a boat dock became detached and destroyed, shingles were removed from a roof and heavy damage was done to a back porch from thunderstorm winds at Lake Graham.

Thunderstorm Wind, Palo Pinto

When
December 26, 6:30 PM CST
Where
Palo Pinto County, Lone Camp
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
32.700, -98.270

A National Weather Service employee reported minor roof damage and a few trees down in the city of Lone Camp, TX.

Thunderstorm Wind, Dallas

When
December 26, 8:35 PM CST
Where
Dallas County, East Dallas
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
32.770, -96.750

A trained spotter reported broken glass and debris visible on streets in Old East Dallas and Fair Park.

Thunderstorm Wind, Robertson

When
December 26, 11:55 PM CST
Where
Robertson County, 3.01 mi NNE of Sutton
Measured
48 kt (55 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
30.860, -96.550

Broadcast media reported wind damage to a metal farm shed and a mobile home along and south of Highway 391 near the city of Hearne, TX.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, December 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 796121, 796243, 796244, 796242, 796245, 796250, 796246, 796247, 796248, 796249.